Texas, 2020Hail and Damaging Wind in Texas, May 7 to 8, 2020
May 7 to 8, 2020 · NWS AMA · 42 events in 15 counties and zones
Scattered thunderstorms developed during the late evening across the northeast Texas Panhandle as a cold front encountered an unstable airmass. A few reports of hail were received, but one storm in particular produced wind-driven large hail and destructive winds.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 42
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the late evening across the northeast Texas Panhandle as a cold front encountered an unstable airmass. A few reports of hail were received, but one storm in particular produced wind-driven large hail and destructive winds. Following the frontal passage, rapidly rising pressures within a tightening pressure gradient led to widespread strong winds across the western 4/5ths of the Texas Panhandle. Between 9:00 PM CST on May 7 and 2:00 AM CST on May 8, sustained winds of 40 to 52 MPH and gusts of 58 to 66 MPH were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 7, 5:32 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, May 7, 5:32 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
632 PM CDT Thu May 7 2020
.AVIATION...00Z TAFs...
VFR will likely prevail through much of the TAF period at all
sites. Cold front will push south this evening, with strong gusts
potentially over 40 knots expected following frontal passage.
Small chance for thunder near GUY Thursday evening but probability
was low enough to leave any mentions out of the TAF. Statistical
guidance has begun to suggest MVFR stratus around 12-14z impacting
GUY and AMA. Without a strong signal seen, have not placed any
mentions in for this TAF cycle but will continue to monitor.
Ferguson
&&
.PREV DISCUSSION... /Issued 358 PM CDT Thu May 7 2020/
MESOSCALE UPDATE...
..Severe weather expected today...
* Synoptic Overview: Stout closed low embedded within broad
northwest flow is currently digging southeast towards western
SD/NE. A leading shortwave with associated speed max was
detected via water vapor channel moving through west central KS
extending southwest towards the OK Panhandle.
* Mesoscale: The latest surface obs indicated low pressure forming
over far northeast NM while dryline/sfc trough was becoming more
evident just west of KAMA to just east of KGUY. Moisture was
taking the long way up eastern NM and West Texas, and model
guidance (esp. HRRR) has struggled advecting the dryline east
too quickly. The dew point was hanging on at 50 degrees at KAMA
as of 1930z, with much drier air quickly advecting east into the
far western Panhandles (Td @ 25 - 30). The best moisture was
sampled over the eastern Texas Panhandle, where Td values were
exceeding 55 degrees to near 60 in the far southeast. Surface
pressure has been decreasing, with some cyclonic flow becoming
evident in far northeast NM (MSLP 1004 - 1005 mb). Steep lapse
rates within a notable EML were sampled in the 12z ABQ launch
(no AMA RAOB due to ground equipment failure). However, an 18
and 19z launch from KAMA revealed that the EML has arrived. As
the speed max approaches from the northwest through the
afternoon, the surface low is expected to deepen and move out
into the far western combined Panhandles or perhaps right along
the state line. Instability along the dryline is expected to
maximize between 20z and 23z this afternoon as EML overspreads
the area. Some isolated cu were forming in the far northwest TX
Panhandle in the drier air, right near the surface low. A more
pronounced cu field is noted in the far eastern Panhandles,
where some turbulent mixing is taking place. The 18z KAMA RAOB
indicated a stout cap advecting east, which should keep storms
from initiating ahead of the dryline. The 19z sounding has
eroded the cap dramatically (16.5 deg C @ 740mb to 14.4 deg C).
Storms will likely initiate right along the dryline between 21z
and 23z. Once storms do initiate, it should not take long before
broad mesocyclone form given long hodographs (favoring right
movers). LCL heights are expected to be in the 1k to 2km range,
so storms will be high based. The combination of 2000 - 3000
J/kg MLCAPE and ~60 knot 0-6 km bulk shear will be ample for
very large hail. Large DCAPE >1500 J/kg will also support strong
downbursts. The tornado threat will be low due to the high
storm bases, but can't be completely ruled out with any discrete
supercells as they move southeast into better moisture and a
strengthening low level jet this evening. A second round of
elevated storms could form along a cold front this evening
(after 02z). These would pose more of a hail threat although
wind can't completely be ruled out with any bowing segments.
* Threats: Isolated very large hail up to tennis ball size and
strong downburst winds of 65 to 75 mph will be primary hazards
in the afternoon and early evening. An isolated tornado can't be
ruled out mainly in the far southeast TX Panhandle. Second round
of storms pose more of a hail threat, with large hail up to golf
ball size possible.
* Timing & Location: Isolated storms are expected to initiate
along a line from near Claude to Spearman and move east-
southeast at 25 to 35 knots. Second round of storms are expected
to form in the northeast combined Panhandles and move southeast
at 30 to 40 knots.
* Summary: Isolated severe storms likely this afternoon into the
evening, favoring the eastern half of the Texas Panhandle. A
second round of storms (isolated to scattered) will be possible
late evening into the overnight, favoring the eastern combined
Panhandle.
Ward
LONG TERM...Friday through Wednesday Night...
Winds behind the cold front will be out of the north in the 25-35
mph range tonight into tomorrow afternoon. Surface winds will
shift out of the south 5-15 mph for the rest of the weekend. Dry
northwest flow aloft will be in place Friday through Sunday. Small
suggestion that isolated storms could trigger on Sunday afternoon
across the Panhandle due to subtle perturbations in the northwest
flow. For now holding off of any mention as it was a very small
area that the NBM added in the central Panhandles. Overall, the
weekend pattern of northwest flow keeps the Panhandle squeezed
between warm temperatures from the southwest CONUS and colder
temps from the northeast CONUS. Friday will be in the 60s due to
the strong cold front. Saturday will be in the 70s as warmer air
pushes northeast. Another weaker cold front looks to bring the
Panhandles back into the 60s on Sunday.
Significant increase in moisture will be available over the Four
Corners area Sunday night as Models are in pretty good agreement
that the cold front will possibly stall over the Panhandles. The
continued convergence along the boundary gives reason to keep
increased pops over what the NBM provides from Sunday night
through Tuesday. Given the stalled front further south versus
yesterday, the temps in the northwest son Monday may only get to
the mid 50s with near 70 across the southern Panhandles. Little
bit of a recovery with mid 60s in the northeast on Tuesday and mid
70s across the south. Temperatures will start to rebound into the
80s on Wednesday, and may get back into the lower 90s Thursday as
the ridge slides over the Panhandles and the moisture exits to
the east.
FIRE WEATHER...
Critical Fire Weather conditions only expected across the
southwestern Panhandles the rest of the evening. Winds are not
happening further north, so have removed Dallam and Hartley
Counties. So the Red Flag Warning has been cancelled for those
areas. Right now RFTI's are around 2 to 3 for the southwest
Panhandles. However drier air is on the way, so expect the RH
component of the RFTI to increase by another point or two before
the cold front passage tonight. Winds are right around 15 to 25
mph. RFTI's still have the potential to range from 2-7 for the
rest of the evening. Once the cold front pushes through the winds
will turn northwest, then north northeast over a few hour period.
Overnight the winds out of the north northeast are expected to be
in the 25-35 mph range with gust potential to be close to 50 mph.
AVIATION...18Z TAFS...
VFR conditions expected at all TAF sites today. Looks like if any
storms appear, they will be east of the terminals. Winds will be
the main story with a cold front moving through. Strong south to
southwest winds will carry though the 00z hour. Winds will then
come around the dial and become northerly for the tonight period
with winds in the 20 to 30kt range. Gusts up to 40kts possible.
Winds will be out of the north northeast during this time. Right
now don't expect any cigs to be more than few to sct mid to high
level clouds.
Weber
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CDT this evening for the following
zones: Deaf Smith...Oldham.
OK...None.
&&
77/23Hazardous weather outlook, May 7, 3:53 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
453 PM CDT Thu May 7 2020
OKZ001>003-TXZ001>020-317-081000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
453 PM CDT Thu May 7 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Severe storms are possible this afternoon across the eastern
Panhandles. Expected hazards include large hail, damaging winds,
and possibly a tornado. The greater chance for severe weather is
across the southeastern Texas Panhandle, where a Severe
Thunderstorm Watch is in effect until 10 PM CDT.
Critical fire weather conditions will continue across the
southwestern parts of the Texas Panhandle this evening. A Red Flag
Warning remains in effect through 9PM CDT for the southwestern
Texas Panhandle.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible Sunday night through Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening and tonight. Please
relay any information about observed severe weather to the NWS
while following all local, state and CDC guidelines.
Area fire managers and emergency officials should be alert for
critical Fire Weather conditions this evening.
Event by event
35 high wind, 6 hail, 1 thunderstorm wind. Local standard time, as filed.
High Wind, Hansford
- When
- May 7, 8:27 PM CST to 10:03 PM CST
- Where
- Hansford forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile northwest of Palo Duro Reservoir measured sustained winds in the 40 to 51 MPH range during this time period. The highest sustained wind of 51 MPH occurred at 22:03 CST.
High Wind, Oldham
- When
- May 7, 8:58 PM CST to 10:40 PM CST
- Where
- Oldham forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The West Texas Mesonet station 11 miles south-southwest of Romero measured sustained winds in the 40 to 51 MPH range during this time period. The highest sustained wind of 51 MPH occurred at 22:12 CST.
High Wind, Hansford
- When
- May 7, 9:06 PM CST to 9:58 PM CST
- Where
- Hansford forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile northwest of Palo Duro Reservoir measured gusts of 58 MPH range during this time period. These gusts of 58 MPH occurred at 21:06 CST, 21:45 CST and 21:58 CST.
Hail, Lipscomb
- When
- May 7, 9:08 PM CST
- Where
- Lipscomb County, 0.89 mi NW of Booker
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.460, -100.540
One-inch hail fell in Booker.
Hail, Ochiltree
- When
- May 7, 9:09 PM CST
- Where
- Ochiltree County, 7.68 mi SSE of Farnsworth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.180, -100.910
Trained spotter reported 1 inch hail around 8 miles south-southeast of Farnsworth.
High Wind, Oldham
- When
- May 7, 9:09 PM CST to 10:34 PM CST
- Where
- Oldham forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile west-southwest of Boys Ranch measured sustained winds in the 40 to 47 MPH range during this time period. The highest sustained wind of 47 MPH occurred at 21:13 CST.
High Wind, Hutchinson
- When
- May 7, 9:09 PM CST to 10:58 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 49 kt (56 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile north-northwest of Stinnett measured sustained winds in the 40 to 56 MPH range during this time period. The highest sustained wind of 56 MPH occurred at 22:05.
Hail, Lipscomb
- When
- May 7, 9:10 PM CST
- Where
- Lipscomb County, 15.11 mi W of Lipscomb
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.210, -100.540
Nickle size hail was reported 6 miles east of Wolf Creek Park.
High Wind, Oldham
- When
- May 7, 9:13 PM CST to 9:21 PM CST
- Where
- Oldham forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile west-southwest of Boys Ranch measured gusts of 58 MPH range during this time period.
Hail, Roberts
- When
- May 7, 9:18 PM CST
- Where
- Roberts County, 23.24 mi NNW of Miami
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.980, -100.860
Wind-driven hail up to golf ball size blew out windows on north and west facing walls of a home and vehicles. This event occurred 20 miles southwest of Wolf Creek Park.
Thunderstorm Wind, Roberts
- When
- May 7, 9:18 PM CST
- Where
- Roberts County, 23.24 mi NNW of Miami
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.980, -100.860
A small old wooden barn was destroyed. Sections of sheet metal were stripped off a larger barn. Several large tree limbs were broken. Several free-standing old fence posts were snapped. A large horse trailer (28 feet long) which included living quarters was flipped and pushed 8 feet. This event occurred 20 miles southwest of Wolf Creek Park.
High Wind, Hartley
- When
- May 7, 9:24 PM CST
- Where
- Hartley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
This 55 mph gust was measured at Dalhart Municipal Airport, located 3 miles northwest of Dalhart.
High Wind, Potter
- When
- May 7, 9:24 PM CST to 11:17 PM CST
- Where
- Potter forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The West Texas Mesonet station 15 miles north-northwest of Amarillo measured sustained winds in the 40 to 51 MPH range during this time period. The highest sustained wind of 51 MPH occurred at 21:53 CST.
High Wind, Moore
- When
- May 7, 9:24 PM CST to 11:00 PM CST
- Where
- Moore forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile west-northwest of Fritch measured sustained winds in the 40 to 48 MPH range during this time period. The highest sustained wind of 48 occurred at 21:27 CST.
High Wind, Moore
- When
- May 7, 9:24 PM CST to 10:31 PM CST
- Where
- Moore forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile west-northwest of Fritch measured gusts in the 58 to 62 MPH range during this time period. The highest gust of 62 MPH occurred at 21:24 CST.
High Wind, Oldham
- When
- May 7, 9:28 PM CST to 10:58 PM CST
- Where
- Oldham forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The West Texas Mesonet station 6 miles west-southwest of Adrian measured sustained winds in the 40 to 48 MPH range during this time period. The highest sustained wind of 48 MPH occurred at 21:34.
High Wind, Potter
- When
- May 7, 9:29 PM CST to 10:57 PM CST
- Where
- Potter forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The West Texas Mesonet station 15 miles north-northwest of Amarillo measured gusts in the 58 to 62 MPH range during this time period. The highest gust of 62 MPH occurred at 21:49 CST.
Hail, Hemphill
- When
- May 7, 9:30 PM CST
- Where
- Hemphill County, 0.69 mi N of Canadian
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.910, -100.380
Nickel to quarter size hail fell in Canadian. This public report was relayed by broadcast media. The time is estimated from radar.
High Wind, Hutchinson
- When
- May 7, 9:34 PM CST to 10:15 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile north-northwest of Stinnett measured gusts in the 59 to 66 MPH range during this time period. The highest gust of 66 MPH occurred at 22:05 CST.
High Wind, Hutchinson
- When
- May 7, 9:37 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
This gust was measured at Hutchinson County Airport, located 2 miles north of Borger.
Hail, Hemphill
- When
- May 7, 9:38 PM CST
- Where
- Hemphill County, Canadian
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.900, -100.380
Nickle size hail was reported 1 mile south-southeast of Canadian.
High Wind, Hartley
- When
- May 7, 9:41 PM CST
- Where
- Hartley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
This gust was measured at Dalhart Municipal Airport, located 3 miles northwest of Dalhart.
High Wind, Potter
- When
- May 7, 9:45 PM CST to 11:54 PM CST
- Where
- Potter forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The West Texas Mesonet station 9 miles north-northeast of Amarillo measured sustained winds in the 40 to 51 MPH range during this time period. The highest sustained wind of 51 MPH occurred at 21:53 CST.
High Wind, Oldham
- When
- May 7, 9:51 PM CST to 10:12 PM CST
- Where
- Oldham forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The West Texas Mesonet station 11 miles south-southwest of Romero measured gusts of 59 MPH range during this time period. These gusts occurred at 21:51 and 22:12.
High Wind, Deaf Smith
- When
- May 7, 9:52 PM CST to 11:32 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The West Texas Mesonet station 11 miles west-northwest of Bootleg measured sustained winds in the 40 to 48 MPH range during this time period. The highest sustained wind of 48 MPH occurred at 22:50 CST.
High Wind, Potter
- When
- May 7, 9:53 PM CST to 10:46 PM CST
- Where
- Potter forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The West Texas Mesonet station 9 miles north-northeast of Amarillo measured gusts in the 59 to 62 MPH range during this time period. The highest gust of 62 MPH occurred at 22:46.
High Wind, Randall County
- When
- May 7, 9:59 PM CST to May 8, 12:08 AM CST
- Where
- Randall County forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
The West Texas Mesonet station 3 miles north-northeast of Umbarger measured sustained winds in the 40 to 52 MPH range during this time period. The highest sustained wind of 52 MPH occurred at 22:55 CST.
High Wind, Potter
- When
- May 7, 10:11 PM CST
- Where
- Potter forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
This gust was measured at Rick Husband International Airport, located 6 miles east-northeast of Amarillo.
High Wind, Randall County
- When
- May 7, 10:11 PM CST to 11:58 PM CST
- Where
- Randall County forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
The West Texas Mesonet station 7 miles south-southeast of Amarillo measured sustained winds in the 40 to 47 MPH range during this time period. The highest sustained wind of 47 MPH occurred at 23:15 CST.
High Wind, Carson
- When
- May 7, 10:12 PM CST to 11:28 PM CST
- Where
- Carson forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile south-southwest of Panhandle measured sustained winds in the 40 to 45 MPH range during this time period. The highest sustained winds of 45 MPH occurred at 22:28 and 22:31.
High Wind, Carson
- When
- May 7, 10:20 PM CST to 10:44 PM CST
- Where
- Carson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
The West Texas Mesonet station 1 mile south-southwest of Panhandle measured gusts of 58 MPH during this time period. These gusts occurred at 22:20 CST, 22:31 CST and 22:44 CST.
High Wind, Randall County
- When
- May 7, 10:25 PM CST to 11:15 PM CST
- Where
- Randall County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
The West Texas Mesonet station 7 miles south-southeast of Amarillo measured gusts in the 58 to 59 MPH range during this time period. The highest gusts of 59 MPH occurred at 22:26 CST and 23:15 CST.
High Wind, Armstrong
- When
- May 7, 10:25 PM CST to May 8, 12:08 AM CST
- Where
- Armstrong forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The West Texas Mesonet station 12 miles southwest of Claude measured sustained winds in the 40 to 50 MPH range during this time period. The highest sustained wind of 50 MPH occurred at 22:44 CST.
High Wind, Armstrong
- When
- May 7, 10:29 PM CST to May 8, 12:17 AM CST
- Where
- Armstrong forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The West Texas Mesonet station at Goodnight measured sustained winds in the 40 to 50 MPH range during this time period. The highest sustained wind of 50 MPH occurred at 23:20 CST.
High Wind, Moore
- When
- May 7, 10:31 PM CST
- Where
- Moore forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
This gust was measured at the West Texas Mesonet station 1 mile west-northwest of Fritch.
High Wind, Gray
- When
- May 7, 10:35 PM CST to May 8, 1:53 AM CST
- Where
- Gray forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
The West Texas Mesonet station 2 miles northwest of Lake McClellan measured sustained winds in the 40 to 51 MPH range during this time period. The highest sustained wind of 51 MPH occurred at 01:53 CST.
High Wind, Randall County
- When
- May 7, 10:36 PM CST to 11:32 PM CST
- Where
- Randall County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
The West Texas Mesonet station 3 miles north-northeast of Umbarger measured gusts in the 58 to 61 MPH range during this time period. The highest gusts of 61 MPH occurred at 22:55 CST and 23:32 CST.
High Wind, Armstrong
- When
- May 7, 10:43 PM CST to 11:27 PM CST
- Where
- Armstrong forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The West Texas Mesonet station 12 miles southwest of Claude measured gusts in the 58 to 62 MPH range during this time period. The highest gusts of 62 MPH occurred at 22:54 and 22:59 CST.
High Wind, Armstrong
- When
- May 7, 10:47 PM CST to 11:53 PM CST
- Where
- Armstrong forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The West Texas Mesonet station at Goodnight measured gusts in the 58 to 64 MPH range during this time period. The highest gust of 64 MPH occurred at 23:14 CST.
High Wind, Gray
- When
- May 7, 10:54 PM CST
- Where
- Gray forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
This gust was measured at the West Texas Mesonet station 2 miles northwest of Lake McClellan.
High Wind, Armstrong
- When
- May 7, 10:57 PM CST to May 8, 12:52 AM CST
- Where
- Armstrong forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The JA Ranch West Texas Mesonet station 4 miles east of Palo Duro measured sustained winds in the 40 to 46 MPH range during this time period. The highest sustained winds of 46 MPH occurred at 23:05 CST, 23:39 CST and 23:42 CST.
High Wind, Armstrong
- When
- May 7, 11:05 PM CST to 11:35 PM CST
- Where
- Armstrong forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The JA Ranch West Texas Mesonet station located 4 miles east of Palo Duro measured gusts in the 58 to 59 MPH range during this time period. The highest gust of 59 MPH occurred at 23:35 CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in South Dakota, May 7, 20201 death · 1 injured · 1 event
- Hail and Damaging Wind in Texas, May 7 to 8, 2020$166,000 · 2.75 in hail · 24 events
- Hail and Damaging Winds in Oklahoma, May 7 to 8, 2020$47,000 · 3 in hail · 49 events
- Damaging Winds and Strong Wind in Texas, May 7 to 8, 2020$26,000 · 61 kt wind · 10 events
- Damaging Winds in New York, May 7, 2020$20,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Texas, May 7, 20203 in hail · 15 events
- High Wind in Texas, May 7 to 8, 202059 kt wind · 11 events
- Hail and Damaging Wind in Kansas, May 7, 20201 in hail · 5 events
- Frost and Freeze in Colorado, May 7 to 8, 20205 events
- High Wind in Wyoming, May 7, 202061 kt wind · 4 events
- Winter Storm and Heavy Snow in Montana, May 7, 20203 events
- Wildfire in Florida, May 7 to 26, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882135, 882138, 882136, 881271, 881272, 882002, 882140, 881273, 882007, 881276, 881292, 881302, 881991, 882015, 882020, 881990, 881992, 881277, 881980, 881303, 881280, 881304, 881997, 881978, 882000, 881998, 882147, 881981, 881993, 882137, 881984, 881994, 882010, 882023, 881983, 882125, 881989, 882011, 882025, 881988, and more.